High Wind, Central Tularosa Basin
- When
- March 15, 2:00 PM MST to 7:00 PM MST
- Where
- Central Tularosa Basin forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
The Northrup Strip mesonet site recorded a peak gust of 70 mph.
A strong upper low was moving onshore into the Pacific Northwest with an 80-90 knot jet over the Borderland. A surface low was located over eastern Colorado with an associated cold front moving through the region bringing wind gusts up to 90 mph to south central New Mexico.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong upper low was moving onshore into the Pacific Northwest with an 80-90 knot jet over the Borderland. A surface low was located over eastern Colorado with an associated cold front moving through the region bringing wind gusts up to 90 mph to south central New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 15, 2:00 AM MST, 12 hours earlier.
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
300 AM MDT Thu Mar 15 2018
.SYNOPSIS...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Westerly winds
will bring seasonably warm dry weather Friday and Saturday.
Another upper disturbance with a weak cold front will result in
windy conditions again on Sunday with slightly cooler temperatures
on Sunday and Monday. Warmer dry weather is expected next Tuesday
and Wednesday.
&&
.DISCUSSION...
Early this morning a deep upper low was drifting slowly to the
southeast toward Oregon with associated trough axis extending far
to the south through Baja. An embedded vorticity maximum/short
wave is expected to eject across the southern and central Rockies
today including southern New Mexico and west Texas causing
gradients to tighten. PVA plus divergence aloft associated with
120 upper jet streak will induce pronounced lee cyclogenesis over
eastern Colorado with trailing surface trough axis extending into
eastern New Mexico. This extratropical cyclone will be rather
large with cyclonic circulation extending into the CWA.
Consequently low level pressure gradients will also strengthen.
The westerly winds will also transport more warm dry air into the
area with diurnal warming contributing to dry lapse rates from
the surface to around 600 mb by late afternoon allowing for deep
mixing.
These factors will produce windy conditions this afternoon and
early this evening with current wind advisories looking on target.
However also expect wind speeds reaching warning criteria over
very isolated locations...mainly along eastern facing slopes and
several mountain passes. Blowing dust may also lower visibilities
under a mile much of the area. Finally upward forcing may prove
adequate to cause very isolated light rain showers eastern zones.
Upper wave and lee cyclone will be east of the region by late
evening with winds diminishing. Weak cold air advection will
occur resulting in near normal high temperatures on Friday and
Saturday. West coast upper low will meanwhile drift further
southeast into the Great Basin on Saturday with downslope winds
inducing lee surface troughing through eastern New Mexico.
Gradients again tighten with this scenario causing breezy
conditions Saturday afternoon.
Primary trough axis accelerates eastward across the Rocky
Mountains on Sunday with lee cyclogenesis again occurring over
eastern Colorado. Consequently low and mid level gradients
strengthen likely producing windy conditions again on Sunday. An
attendant Pacific cold front will also move eastward across the
CWA in the afternoon and this will lower afternoon high
temperatures to around 5 degrees below normal both Sunday and
Monday.
Westerly winds expected to bring dry warmer conditions Tuesday and
Wednesday.
&&
.AVIATION...valid 15/12z-16/12z.
Strong low pressure system will bring windy conditions today with
west winds gusting around 50kt mainly from 18z-02z. This will
result in strong turbulence over some areas especially below
12,000 feet agl and along mountain slopes. In addition blowing
dust will lower the visibility to under a mile over a few
locations. Otherwise skies generally SCT-BKN070-100 and BKN250.
Winds diminishing to around 10-20kt after 02z.
&&
.FIRE WEATHER...
A passing upper disturbance will combine with a deep low pressure
system to produce windy and warm weather across southern New
Mexico and west Texas today. Blowing dust will also occur and
lower the visibility over portions of the region. Winds will gust
around 50 mph this afternoon and this factor combined with warm
temperatures and low humidity may cause Red Flag conditions over a
few locations. Westerly winds will bring seasonably warm dry
weather Friday and Saturday. Another upper disturbance with a weak
cold front will result in windy conditions again on Sunday with
slightly cooler temperatures on Sunday and Monday. Warmer dry
weather is expected next Tuesday and Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 75 50 71 49 / 0 0 0 0
Sierra Blanca 74 46 71 47 / 10 0 0 0
Las Cruces 73 43 69 43 / 0 0 0 0
Alamogordo 71 43 67 43 / 10 0 0 0
Cloudcroft 53 27 49 27 / 10 0 0 0
Truth or Consequences 70 42 68 41 / 0 0 0 0
Silver City 61 34 60 36 / 0 0 0 0
Deming 71 42 69 40 / 0 0 0 0
Lordsburg 69 42 67 39 / 0 0 0 0
West El Paso Metro 73 49 70 48 / 0 0 0 0
Dell City 76 45 74 45 / 10 0 0 0
Fort Hancock 78 48 74 49 / 10 0 0 0
Loma Linda 70 44 67 45 / 10 0 0 0
Fabens 76 48 73 47 / 0 0 0 0
Santa Teresa 73 46 70 46 / 0 0 0 0
White Sands HQ 73 45 69 45 / 0 0 0 0
Jornada Range 72 39 69 41 / 0 0 0 0
Hatch 73 39 71 41 / 0 0 0 0
Columbus 73 42 71 44 / 0 0 0 0
Orogrande 73 46 70 46 / 10 0 0 0
Mayhill 62 33 60 34 / 10 0 0 0
Mescalero 60 32 58 33 / 10 0 0 0
Timberon 59 32 57 33 / 10 0 0 0
Winston 63 32 62 32 / 0 0 0 0
Hillsboro 67 37 64 37 / 0 0 0 0
Spaceport 71 38 69 40 / 0 0 0 0
Lake Roberts 61 30 60 30 / 0 0 0 0
Hurley 64 34 63 35 / 0 0 0 0
Cliff 67 32 65 35 / 0 0 0 0
Mule Creek 63 32 61 35 / 0 0 0 0
Faywood 65 36 63 36 / 0 0 0 0
Animas 71 42 69 40 / 0 0 0 0
Hachita 71 42 69 40 / 0 0 0 0
Antelope Wells 71 42 70 41 / 0 0 0 0
Cloverdale 67 41 66 39 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
NMZ402>417.
TX...Wind Advisory from noon today to 8 PM MDT this evening for
TXZ418>424.
&&
05 RogashHazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 302 AM MDT Thu Mar 15 2018 NMZ401>417-TXZ418>424-161200- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 302 AM MDT Thu Mar 15 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight West to southwest winds will gust around 50 mph most areas with gusts to 60 mph higher mountains and eastern slopes this afternoon and early this evening. Blowing dust will lower the visibility to less than a mile over a few locations including along portions of Interstate 10 between El Paso and Las Cruces and also around Deming and Lordsburg. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds may gust around 40 to 50 mph with possible blowing dust on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Rogash
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
The Northrup Strip mesonet site recorded a peak gust of 70 mph.
San Augustin Pass recorded a peak gust of 90 mph. Other peak gusts included 64 mph 1 mile southeast of the White Sands Missile Range Main Post, 59 mph at Orogrande and 58 mph 5 miles southeast of San Augustin Pass.
The Twin Peaks mesonet station recorded a peak gust of 74 mph.
A mesonet site 1 mile south of Sunspot recorded a peak gust of 60 mph.
A mesonet station 1 mile southwest of High Rolls recorded a peak gust of 66 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745919, 745920, 745921, 745923, 745922.